News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: My Readings and Opinions


 Rick069 - Sun Apr 03, 2005 6:35 am

Cholesterol : 90
Triglycerides: 154
HDL: 44
LDL Direct: 35


Mind you that I have type 2 diabetes, over 300lbs, diagnosed with chronic depression and very sedentary. So how can I have readings like this from what I can understand? I been told its got something to do with genes. The highest my total cholesterol has been was 124 and that was two years ago.
 Theresa Jones, RN - Fri Jul 15, 2005 6:22 am

User avatar Hi Rick069,
Research has determined that there is a heredity link in cholesterol levels. I would strongly advise you however, that even though heredity is not a factor in your case that your existing lifestyle and habits will eventually "catch" up to you. This is very dangerous taking into consideration that you have Diabetes. This condition alone, especially uncontrolled, causes systemic problems.
Sincerely,
Rntdj
 Estella - Sun Jul 17, 2005 7:02 am

Hi Rick. Some of your symptoms sound like mine used to be. I am replying again so that you will be sure to see this. When I first replied, this thread was locked and my reply was created as a new message.

For two years prior to November 2004, I complained of the following:

1. Severe depression that meds were not controlling. By November when I saw the doctor, I complained again, more vigorously, that I was even having suicidal thoughts, but thought that I was too much of a coward to carry it out. She changed my med from Wellbutrin to Zoloft.

2. I continually complained of a loss of memory. In November, I could not remember being at my daughter’s home the previous Christmas. A carotid sonagram was done and showed good blood flow.

3. I complained of other cognitive problems, such as getting frustrated because I could not concentrate, couldn’t find things and got lost driving the same routes I use to go.

4. My blood pressure, even though I was taking meds, was high.

5. I was having severe muscle pain in my lower back and thighs. I thought this might be due to my post polio syndrome or low potassium. Potassium was checked and was okay. I was also having incontinence, flu-like fever and dark urine and it smelled foul. I was getting weaker and weaker, spending more time in bed. I really thought I was dying. I was given a script for Detrol, but never filled it.

Tests Done in November 2004

I had a LDL subparticle test done which showed that I had a high level of small, dense particles (Pattern B particles) that were 3.3 times above the norm.

My total cholesterol was 120, HDL was 41, triglycerides were 132 and the trig/HDL ratio was 3.2. My doctor was happy about the low cholesterol reading, but did lower my prescripion. I noticed that the lab report put the cholesterol reading and the HDL reading in the low range. This is what started me on my search for medical information. And it was the medical information that I found that made me make changes.

What Has Changed Since November

Within a couple months, I was free of the above symptoms. I no longer even take a depression med. In fact, I haven’t taken one since early November. The depression lifted within 2 weeks after I made some changes. I now remember being at my daughter’s on Christmas. I no longer get lost while driving. And most importantly, I no longer have severe pains in my muscles and my muscles are gaining strength. My incontinence has gone away and I never filled the script for Detrol. My urine is now clear and without odor. In fact, I feel in general so much better that I cannot describe it in words. People are noticing that I am walking better and longer without using my power wheelchair. I am able to do more and do more longer.

I had not changed my diet, as I had been eating healthy, moderate protein, low glycemic veggies, moderate fats in 4 small meals a day. The only changes I made was to discontinue the statin drug, Lipitor, completely, begin to take 1 T of cod liver oil a day, take 3 T of virgin coconut oil a day and added supplements to my daily regime. Most of these are helpful for muscle regeneration, brain function, cardio-vascular function and improving insulin sensitivity. I also discontinued using Zestril for blood pressure, Prevacid and all the other tray full of medications, except for diabetes meds and allergy meds.

I feel that the statin caused muscle breakdown, called rhabdomyolysis since I had most of the symptoms. And those symptoms have disappeared since I discontinued the statin drug. It is known that this is a side effect of statins. A consumer watchdog group, called Public Citizen, published in Aug 2001 their report of what they found in their analysis of the FDA’s side-effect registry over a 3 year period ending December 2000. They found 72 fatal and 772 non-fatal cases of rhabdomyolysis that was attributed to all the 6 statins sold during this period. When John Jenkins at the FDA was presented with this report, he did not challenge it, but said the agency is considering revising warnings for the drugs. I don’t believe that even after over 4 yrs later that this has happened.

My July 6, 2005 blood tests showed improvement in key areas. My HbgA1c improved from 7.2 to 6.3. Triglycerides went down to 121 and the ratio of trig to HDL decreased to 2.4 which is a good thing. My HDL has increased to 50 and I hope to continue to increase it to over 60. My blood pressure is now normal WITHOUT medication. I had the Lp(a) done and the result is good, a 10 ( anything over 30 is a risk factor). However, we still don’t know how the LDL subparticle percentages have changed. I think this test is a key one to do again to see what changes have occurred if any. We have a base test result that was done over 8 mos ago. Why not compare to it? But I have yet to convince my dr to do so. I may have to switch doctors to get one that is more competant and knowledgable. The most convincing evidence is how I feel and what I can physically do now. The statin drug was killing me....literally. All this was done without any exercise as exercise would further progress denervation of my motor neurons.

If you are interested in what I found in my research, I can share it; most comes right from the medical journals which few doctors have the time to read. The medical research articles describe how low cholesterol is even more dangerous than high cholesterol. In fact, there are many health professionals, including Dr. Mary Enig, a lipid expert, who have found through their research that high cholesterol is not a problem at all. Your cholesterol is WAY too low........that is what is causing your depression. Our brains are made up of over 50% cholesterol. Cholesterol is not our enemy. We would die without it. It is vital to many functions in our body. If you are taking a statin drug, consider discontinuing it. And please, please take cod liver oil each day. It must be liquid, not capsules, have some vitamin E in it to keep it from oxidizing, should not smell fishy or it has oxidized. I would recommend 2 T for the first 3 weeks because your cholesterol is too low and you are depressed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here